3 Prescription Drugs that Cause Weight Loss

3 Prescription Drugs that Cause Weight Loss

Your prescription drugs, no doubt, help control the medical conditions you're experiencing, but they also have side effects that can impact your life. Most side effects are fairly common and tend to wear off after a period of time from starting the medication. While many women worry about the side effect of weight gain, some medications can also cause unhealthy weight loss that needs to be remedied. Not all weight loss is the same, and when a medication is involved, it can come from loss of muscle, fat and water. While water can be replenished and most of us carry a bit of extra fat, the loss of muscle can be dangerous. If you are already thin, the loss of fat can be dangerous as well.

There are a number of prescription drugs types that can cause weight loss and you should talk with your doctor before starting any of these medication types if you're concerned about potential weight loss.

1. Sedatives

Many mental health drugs include sedatives. These drugs are used to aid in insomnia, bi-polar, anxiety and others. Sedatives are known for their effects of depressing your nervous system and brain function to allow you to relax or sleep. This can cause your body to suppress your appetite or make you lose interest in eating and therefore make you lose weight. If you notice this you can often counteract this side effect by planning better meals or snacking if you're unable to eat full meals.

Some sedatives that can cause weight loss include:

  • Valium
  • Tramadol
  • Amitriptyline

2. NSAIDs

NSAID's are non-steroid anti-inflammatory agents that are generally used to treat arthritis. They do have inhibitory action and can affect various body systems which may cause your body to reject certain nutrients. This can cause weight loss as a side effect of not feeling hungry, not wanting to eat because of pain, an additional side effect such as nausea or vomiting.

Some prescription NSAID's that can cause weight loss include:

  • Prescription Strength Ibuprophen & Naproxen
  • Fenoprophen
  • Indomethacin

3. Some Anti-Depressants

Similar to sedatives some anti-depressants can cause you to lose weight because other side effects which include nausea, vomiting, headaches and potential muscle aches which may keep you from working out. Often when first starting anti-depressants are when you feel the side effects the most and then they taper off as you reach your target dose. Mental Health medication is usually paired with another medication to reach the desired effects, if you need to change one or both of the medications your doctor can help you avoid weight loss as a side effect.

Some anti-depressants that can cause weight loss include:

  • Wellbutrin (Bupropion)
  • Edronax (Reboxetine)
  • Dexedrine/Adderall

Prescription drugs often have a long list of side effects and while most of us only worry about weight gain, you should also worry about weight loss. If you're experiencing significant weight loss or are worried about the weight loss you've noticed, talk with your doctor about changing your medication or tweaking the dose to stop or slow the weight loss. You can also talk with your fitness center or a nutritionist to discuss ways to counteract the weight loss to make sure you're maintaining a healthy weight.